Effects of 5htp

by Terry
(Newport News, VA)

I have been suffering from depression and anxiety for about 6 years now and have been on every antidepressant out here. I am currently maxed out at 200mg. It barely helps my depression, but is not working like it should. Anyways, i decided to do some research and i discovered that you can get your neurotransmitter levels tested. So, I took the test and it revealed that all my neurotransmitters were low, including the main one, serotonin. So, once this was established, my doctor recommended 5htp. So I have been taking it atleast twice a day at the recommended dose. Anyways, for some reason, it makes me jittery like I am on energy, which in turn makes my stomach queezy. Is this normal that you maybe have to start at a low dose and increase over time? I am just not sure what may be causing this effect for a supplement that is supposed to raise serotonin levels and make you feel better, but is making me jittery? Maybe it is because my serotonin levels are so low. Is this normal? If so, how long could it take to start to feel better from the 5htp?


What does your doctor have you on for a transfer plan from the antidepressant to the 5htp? How are you weaning from one to the other? I certainly hope it wasn't done bluntly from one to the next.

When my doctor helped me wean from Paxil to 5htp, he gradually lowered my Paxil and then gradually increased the 5htp over a 2 week period, but each depression status and each person is different. This must be monitored and guided carefully by your doctor. Be sure to tell him the side effects you are experiencing and he can adjust accordingly.

There is hope! You are worth it!

Merri Ellen

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Frequently Asked Questions.